Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Facial WastingFacial Wasting
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Sister with lipoatrophy
Aug 30, 2011

i had written to you before about a sister who's been HIV+ for the past 9yrs but my question hasn't been answered for 3days now.the problem is shes losing a lot of weight which includes facial wasting. what makes matters worst is that there are veins all over her arms and legs this makes it so evident that she's sick and this makes her lose her self esteem.would you advise for a change of regimen or should she stop?because she'd stopped sometime ago for about 2wks and there was improvement.she takes a combination of nevirapine, zidovudine and tenovir. i really would like to help my sister. plz help Dr.

Response from Dr. Pierone

Your sister has a combination of facial wasting and subcutaneous fat wasting that characterizes a condition known as lipoatrophy.

The HIV combination treatment that your sister takes contains 3 different antiretrovirals. Nevirapine is a NNRTI non-nuclesoside reverse transcriptase inhibitor that has not been linked with lipoatrophy. Tenofovir is a nucleotide reverse transcriptase inhibitor that is linked to lipoatrophy, but confers a lower risk than other "nukes". Zidovudine (AZT, Retrovir) is a thymidine analogue nucleoside reverse transcriptase inhibitor that contributes to the development of lipoatrophy.

Changing zidovudine to an alternative agent may help reverse the lipoatrophy that your sister is experiencing. One option would be a switch from zidovudine to the integrase inhibitor raltegravir (Isentress).

I hope this information helps and best of luck!



Previous
Under eye bag help
Next
Sculptra Nodules

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement